Prolonged Antimuscarinic Delirium in a Child Due to Benztropine Exposure Treated With Multiple Doses of Physostigmine

Pediatr Emerg Care. 2016 Apr;32(4):243-5. doi: 10.1097/PEC.0000000000000503.

Abstract

An 11-year-old boy presented with an antimuscarinic toxidrome due to benztropine and risperidone ingestion. His delirium was prolonged and difficult to treat with benzodiazepines. Multiple doses of physostigmine successfully treated it. Benztropine is a potent antimuscarinic agent, whereas risperidone has not been reported to cause antimuscarinic toxicity. The use of physostigmine to treat benztropine intoxication in a pediatric patient has not previously been described. In this case, multiple doses were used and were well tolerated.

Publication types

  • Case Reports

MeSH terms

  • Benztropine / adverse effects*
  • Child
  • Cholinesterase Inhibitors / administration & dosage*
  • Delirium / chemically induced*
  • Delirium / drug therapy
  • Humans
  • Male
  • Muscarinic Antagonists / adverse effects*
  • Physostigmine / administration & dosage*

Substances

  • Cholinesterase Inhibitors
  • Muscarinic Antagonists
  • Benztropine
  • Physostigmine